



Pan-Canadian Research Conference on Large-Scale Assessments October 3-4, 2018

Metro Toronto Convention Centre

Toronto, Ontario

Theme: Learning from PISA and Other Large-Scale Assessment Projects

Draft Agenda (August)

Registration:

https://register.eventmobi.com/researchconference/your-details

Day 1: October 3, 2018

8:00 to 9:00 a.m. Registration and continental breakfast

9:00 to 10:30 a.m. Welcome

Kathryn O'Grady

Coordinator, Learning Assessment Programs Council of Ministers of Education, Canada (CMEC)

Messages from CMEC and ESDC

Chantal C. Beaulieu Executive Director, CMEC

Gilles Bérubé

Director, Labour Market and Skills Research Division Employment and Social Development Canada (ESDC)

Keynote presentation: Dr. Louis Volante

PISA, achievement gaps, and educational policy development

Professor, Faculty of Education, Brock University

Affiliated Researcher, The United Nations University – Maastricht Economic and Social Research Institute on Innovation and Technology (UNU-MERIT),

the Netherlands

President-Elect, Canadian Educational Researchers' Association

10:30 to 11:00 a.m.

Break

11:00 a.m. to 12:00 p.m.

Theme 1: Opportunity to learn

Anna Katyn Chmielewski

The widening socioeconomic achievement gap in Canada and worldwide,

1964-2015

Ashley Pullman and Ross Finnie

Literacy, numeracy, and problem-solving skills among youth not in

education, employment, or training in Canada

12:00 to 1:30 p.m.

Lunch

Video presentation

1:30 to 3:00 p.m.

Theme 2: Exploring achievement gaps

Alfred Sakyi and Janusz Zieminski

Grade 4 TIMSS performance in Alberta: Linking math results to provincial

curriculum coverage

Lauren Hudak

Higher Education Quality Council of Ontario (HEQCO)

Measuring learning gain in PSE: Lessons from HEQCO's large-scale

assessment project

Brad Seward

The research initiative on education and skills: Using PIAAC/LISA to inform

skills development policy

3:00 to 3:15 p.m.

Break

3:15 to 4:45 p.m.

Theme 3: What the data tells us about schools and classrooms

Alexander (Sandy) MacDonald

PISA, PCAP, and PEI: How Canada's smallest province employed international and national data to transform public education

Alfred Sakvi and Marisa Cooper

The effect of inquiry-based strategies and teacher-directed science

instruction on student performance

Pierre Brochu

What's in it for them? Generating school-level results based on PISA:

Possibilities and limitations

5:00 to 7:00 p.m.

Evening reception

Day 2: October 4, 2018	
8:30 to 9:00 a.m.	Continental breakfast
9:00 to 10:00 a.m.	Opening remarks
	Keynote presentation: Dr. Michael Stevenson
	Increasing the relevance of PISA for educational stakeholders
	Senior Adviser, PISA Early Childhood and Schools Directorate for Education and Skills Organisation for Economic Co-operation and Development (OECD)
10:00 to 10:30 a.m.	Break
10:30 a.m. to 12:00 p.m.	Theme 4: Beyond the core competencies
12.00 p	Muriel Péguret, Liam Bekirsky, Dominique Scheffel-Dunand A Perspective of Ontario Pre-University Teachers on Global Competencies
	David Hagen Cameron, Annie Kidder, and Christine Corso Learning and assessment in creativity, social-emotional development, citizenship, and health: Tensions inherent in addressing these areas as a core purpose in public education
	Marie-Anne Deussing, Tanya Scerbina, and Yitian Tao PISA 2015 influence of contextual factors on student achievement
12:00 to 1:30 p.m.	Lunch
	Research agenda Kathryn O'Grady Coordinator, Learning Assessment Programs CMEC
	Marie-Anne Deussing Research Analyst, Labour Market and Skills Research Division Employment and Social Development Canada (ESDC)
	Financial Consumer Agency of Canada (FCAC)

1:30 to 4:00 p.m.

Concurrent sessions

(please select one session)

Session A:

Provincial uses of International Large-Scale Assessment (ILSA) data – Round-table session

This session offers participants an opportunity to share how ministries and departments of education use large-scale assessment data from international studies that Canada participates in. The discussion will provide a broad view of the information's potential uses, from teacher professional development to evidence-based decision making to inform policy issues. Participants may also discuss how to increase the usefulness of ILSA data and the risks associated with their possible misuse.

Session B:

Using the IDB Analyzer to answer research questions with the PISA data set

This workshop offers an overview of the PISA 2015 data set and provides hands-on instruction on how to use the IDB Analyzer. The IDB Analyzer is a PC application developed to facilitate access to and analysis of large-scale international assessment databases such as PISA.

4:00 to 4:30 p.m.

Break (30 minutes)

4:30 to 5:00 p.m.

Wrap-up by CMEC